Indiana, 2005

Hail and Damaging Winds in Indiana, May 13, 2005

May 13, 2005 · NWS IWX · 18 events in 9 counties and zones

10 thunderstorm wind, 6 hail, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 13, 11:22 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 11:22 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 AM EST FRI MAY 13 2005

.UPDATE...
ISSUED A QUICK UPDATE TO PULL MENTION OF MORNING PRECIP FOR THE
MAJORITY OF THE CWA. ONLY EXCEPTION IS FOR THE NORTHEAST COUNTIES
WHERE SCATTERED SHRA/TSRA PERSIST. EXPECT THESE TO GRADUALLY WEAKEN
THIS MORNING AS NOCTURNAL LOW LEVEL JET WEAKENS. WILL WORD THE
FORECAST AS SCATTERED SHRA/TSRA FOR THE REST OF THE MORNING.
OTHERWISE FORECAST APPEARS TO BE IN GOOD SHAPE. WILL CONTINUE WITH
CAT POPS FOR THIS AFTERNOON INTO TONIGHT.

MESOSCALE UPDATE...
WARM FRONT IS MIXING RAPIDLY NORTH THIS MORNING WITH TEMPS SOARING
INTO THE UPPER 70S ALREADY ACROSS CENTRAL INDIANA WITH DEWPOINTS
SURGING INTO THE 60S. EXPECT THIS MORE RICH AND UNSTABLE BOUNDARY
LAYER AIR TO ADVECT RAPIDLY NORTHWARD ACROSS MOST OF THE CWA THIS
AFTERNOON. VISIBLE SATELLITE SHOWING EXTENSIVE SUNSHINE IN THE
DEVELOPING WARM SECTOR WHICH WILL ALLOW FOR MODERATE DESTABILIZATION
THIS AFTERNOON WITH NAM MLCAPE OF 2000J/KG TO 2500J/KG LOOKING
REASONABLE. MORNING PROFILER DATA SHOWING MODERATE MAINLY
UNIDIRECTIONAL SHEAR IN THE WARM SECTOR WHICH IS SUPPORTIVE OF
MULTICELL SYSTEMS AND BOWING SEGMENTS. STORMS DEVELOPING OR CROSSING
THE RETREATING WARM FRONT LATER THIS AFTERNOON OVER SOUTHERN LOWER
MICHIGAN MAY HAVE POTENTIAL FOR AN ISOLATED TORNADO OR TWO. STILL
UNCLEAR WHETHER THE WARM FRONT WILL MOVE JUST NORTH OF OUR FAR
NORTHERN COUNTIES ATTM. LARGE SCALE LIFT WILL INCREASE LATE THIS
AFTERNOON INTO THIS EVENING AS MID LEVEL TROUGH SPREADS HEIGHT FALLS
OVER THE CWA AND UPPER LEVEL JET APPROACHES. PUTTING THIS ALL
TOGETHER...STILL LOOKING FAVORABLE FOR VIGOROUS STORM DEVELOPMENT
LATE THIS AFTERNOON INTO THIS EVENING. WILL CONTINUE WITH SEVERE
WORDING IN ZONES.

&&

.PREV DISCUSSION...
AVIATION...
SMALL CLUSTER OF ELEVATED THUNDERSTORMS JUST SW OF SBN AT 11Z...BUT
MOST ACTIVITY WAS NW OF THE AREA. MENTIONED THUNDER AT SBN FOR THIS
CLUSTER OF STORMS...BUT BETTER CHANCE THIS AFTERNOON AS FRONT LIFTS
NORTH. BROUGHT IN SOME MVFR CIGS OVERNIGHT AS LOW LEVELS SATURATE.

SHORT TERM...
TODAY AND TONIGHT...STATIONARY FRONT EXTENDED FROM ABOUT STL TO BNA
AT 07Z. THIS FRONT SHOULD BECOME A WARM FRONT AND MOVE RAPIDLY NORTH
AS A SFC LOW RACES NORTHEAST TO LAKE MICHIGAN LATER TODAY. STRONG
WARM AIR ADVECTION PATTERN ALREADY SETTING UP AS INDICATED ON
WINCHESTER AND WOLCOTT PROFILERS. WINDS HAVE VEERED AND INCREASED IN
THE LOWER LAYERS OVERNIGHT. LOW LEVEL AIRMASS OVER NORTHERN INDIANA
REMAINS VERY DRY AT THE ONSET. STORMS THIS MORNING WILL BE
ELEVATED...DEVELOPING ON THE UPPER FRONT. NOTED KVPZ WITH THUNDER AT
08Z NEARBY AND DEW POINTS IN THE MID 20S. EXPECT CONVECTION TO
GRADUALLY FILL IN TODAY WITH CHANCES INCREASING FOR LARGE HAIL AND
DAMAGING WINDS AS WARM FRONT MOVES NORTH AND AIRMASS BECOMES VERY
UNSTABLE. MODIFIED SOUNDINGS SHOW AFTERNOON CAPES IN THE 1500-2000
J/KG RANGE OVER THE SOUTHEAST HALF OF THE AREA. LARGE MCS OVER IA
EXTENDING INTO ILLINOIS AND MISSOURI SHOULD INTENSIFY AND MOVE
EAST...ADDING TO THE CHANCE FOR SEVERE WEATHER. THEREFORE...HAVE
ADDED MENTION FOR THE CHANCE FOR SEVERE STORMS THIS AFTERNOON AND
THIS EVENING. EXPECT TEMPERATURES TO CLIMB WELL INTO THE 70S BEHIND
THE WARM FRONT TODAY. TRAILING COLD FRONT WILL BE SLOW TO ADVANCE
SOUTHEAST AS A WAVE DEVELOPS ALONG THE FRONT...SO HAVE KEPT
CATEGORICAL POPS IN TONIGHT ALONG WITH RELATIVELY MILD TEMPERATURES.

LONG TERM...
SAT-THU...
CDFNT EXPECTED TO MOVE INTO THE CWA BY 12Z SAT WITH MAIN UPPER
TROF DIGGING SE FROM THE NRN PLAINS TOWARD THE MS VLY. A SHRTWV IS
FCST BY MODELS TO MOVE NE AHEAD OF MAIN UPR TROF AND ALONG SFC FRONT
ACROSS CWA SAT. GFS IS CONSIDERABLY STRONGER WITH THIS SHRTWV AND
APPEARS TO BE SUFFERING FM CONVECTIVE FEEDBACK. ODDLY ENOUGH, MAV
POPS LOWER THAN METS EVEN WITH STRONGER GFS SOLUTION, APPARENTLY IN
RESPONSE TO MORE AGRESSIVE DRY SLOTTING ASSOCIATED WITH STRONG VORT
MAX. LEANED TOWARD WEAKER NAM/NGM SOLUTIONS WRT SHRTWV AND INCREASED
POPS ABOUT 20% OVER MOST OF THE AREA.  WK SHRTWV MOVG NE ACROSS THE
AREA SAT MORNING SHOULD RESULT IN SLOW EWD PROGRESS OF CDFNT.
ALTHOUGH SFC BASED INSTABILITY WILL BE LIMITED ALONG AND AHD OF
FRONT, STILL SOME MID LEVEL INSTABILITY IN PLACE IN THE SE WITH K
INDICES ABOVE 30 AND DECENT LIFT ASSOCD WITH RRQ OF JET STREAK
LIFTING NE ACROSS MI, SO MENTIONED A CHC OF TSTMS IN THE SE PORTION
OF CWA. CHC OF SHOWERS SAT NGT STILL REASONABLE AS STRONG H5 VORT
LOBE MOVES THROUGH THE AREA, THOUGH MOISTURE SHOULD BE LIMITED AND
NO SGFNT SFC FEATURE SO POPS ONLY 30-40%. ON SUNDAY, H5 TROF WITH
-23C TEMPS WL BE OVER THE AREA IN THE MORNING SHIFTING EAST TO THE
LWR GRTLKS BY EVE. MOS IN AGREEMENT WITH 30-50% POPS OVER THE AREA.
DONT SEE MUCH IN THE WAY OF FORCING THOUGH AND THERMAL TROF ALOFT
LOOKS MARGINAL FOR INSTABILITY SHOWERS SO FOR NOW WL HOLD ONTO DRY
FCST...CONTD WITH MOSTLY CLOUDY AND LOWERED TEMPS A FEW DEGS BASED
ON LATEST MOS IN GOOD AGREEMENT WITH HIGHS IN THE 50S AND SUPPORTED
BY H925MB POTENTIAL TEMPS AND FCST SOUNDINGS.

ONLY MINOR CHANGES TO DAYS 4-7. LAST COUPLE OF RUNS OF GFS AND
LATEST ECMWF/CANADIAN MODELS IN DECENT AGREEMENT ON WARM FRONT
LIFTING NORTH TOWARD THE AREA WED WITH UNSTABLE AIRMASS TO THE SOUTH
AND CONSIDERABLE OVERRUNNING MOISTURE SO INTRODUCED A CHC OF TSTMS
THIS PD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

UPDATE/MESOSCALE...HITCHCOCK
SHORT TERM/AVIATION...SKIP
LONG TERM...JT
Hazardous weather outlook, May 13, 4:55 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST FRI MAY 13 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140954-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
455 AM EST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
FROM IOWA TODAY CAUSING WARM MOIST AIR TO SURGE INTO THE AREA. AS THE
WARM FRONT ASSOCIATED WITH THIS LOW CROSSES THE AREA THIS AFTERNOON
AND THIS EVENING... THUNDERSTORMS WILL BECOME MORE NUMEROUS.  A FEW
OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. STORMS ARE EXPECTED TO BE MOVING
NORTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
PORTIONS OF THE AREA ON SATURDAY AFTERNOON AS A COLD FRONT MOVES
SLOWLY SOUTHEAST ACROSS THE AREA.  THE THREAT OF SEVERE THUNDERSTORMS
IS MAINLY SOUTHEAST OF A NAPOLEON OHIO TO PORTLAND INDIANA LINE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY REQUIRED BE THIS AFTERNOON AND TONIGHT.

The radar

The Chicago radar (KLOT), 125 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, White

When
May 13, 1:30 PM EST
Where
White County, 2 mi N of Wolcott
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -87.033

12 large trees uprooted. Large branches fell onto house, causing damage. New 2 car garage, with garage doors open, was destroyed. A machine shed with its doors open and a storage shed were both destroyed.

Thunderstorm Wind, Marshall

When
May 13, 2:56 PM EST
Where
Marshall County, Argos
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -86.250

Tree blown over.

Thunderstorm Wind, Marshall

When
May 13, 2:56 PM EST
Where
Marshall County, Bremen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -86.150

Tree blown over.

Thunderstorm Wind, Blackford

When
May 13, 3:23 PM EST
Where
Blackford County, 4 mi S of Hartford City
Measured
56 kt (64 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -85.367

Hail, Blackford

When
May 13, 3:30 PM EST to 3:35 PM EST
Where
Blackford County, Hartford City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -85.367

Hail was reported ranging from nickel to the size of quarters.

Hail, Blackford

When
May 13, 3:35 PM EST
Where
Blackford County, 1 mi W of Hartford City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -85.383

Thunderstorm Wind, Wells

When
May 13, 3:54 PM EST
Where
Wells County, Uniondale
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -85.233

Numerous trees and power lines down in and around Uniondale and Markle.

Hail, Adams

When
May 13, 4:07 PM EST
Where
Adams County, 3 mi SE of Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -84.900

Hail, Cass

When
May 13, 5:02 PM EST
Where
Cass County, Logansport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -86.350

Thunderstorm Wind, Miami

When
May 13, 5:25 PM EST
Where
Miami County, Mexico
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.817, -86.117

Several 9 to 10 inch diameter branches blown down.

Thunderstorm Wind, Cass

When
May 13, 5:35 PM EST
Where
Cass County, New Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -86.183

Several trees down in New Waverly and Hoover

Thunderstorm Wind, Miami

When
May 13, 5:35 PM EST
Where
Miami County, 2 mi N of Peru
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -86.067

Numerous trees and power lines down.

Hail, Cass

When
May 13, 5:45 PM EST
Where
Cass County, Logansport
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.350

Several reports of penny to quarter size hail around Logansport.

Thunderstorm Wind, Kosciusko

When
May 13, 5:50 PM EST
Where
Kosciusko County, 10 mi S of Winona Lake
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.067, -85.850

Hail, Wabash

When
May 13, 5:55 PM EST
Where
Wabash County, North Manchester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -85.767

Thunderstorm Wind, Wabash

When
May 13, 6:00 PM EST
Where
Wabash County, La Fontaine
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.667, -85.717

Numerous large tree branches down.

Heavy Rain, Kosciusko

When
May 13, 7:30 PM EST
Where
Kosciusko County, 8 mi NE of Warsaw
Reported by
BROADCAST MEDIA
Coordinates
41.244, -85.861 (the zone’s center; the record gives no point)

2.45 inches of rain reported between 630 and 730 pm EST. Ponding of water noted on roads in the area.

Heavy Rain, Kosciusko

When
May 13, 7:38 PM EST
Where
Kosciusko County, 4 mi E of Leesburg
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.244, -85.861 (the zone’s center; the record gives no point)

2.05 inches of rain reported in 1 hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446326, 5446327, 5446328, 5446329, 5446330, 5446331, 5446332, 5446569, 5446570, 5446571, 5446572, 5446573, 5446574, 5446575, 5446576, 5446577, 5446578, 5446579.